MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 40 DEG UP-BITING LAMINECTOMY PUNCH 4MM WIDTH/330MM LENGTH; PUNCH, SURGICAL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 40 DEG UP-BITING LAMINECTOMY PUNCH 4MM WIDTH/330MM LENGTH; PUNCH, SURGICAL
Model Number 389.41
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 12/08/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, the screw piece of the laminectomy punch that connects the handle came loose during surgery and fell into the patient.It was not identified until after the implants were secured.Surgeons agreed that it was better left in the patient, which resulted in an intentional retained foreign object.There was a surgical delay of fifteen (15) minutes.Patient status was unknown.Concomitant device reported: unknown implants (part # unknown, lot # unknown, quantity unknown).This report is for one (1) 40 deg up-biting laminectomy punch 4mm width/ 330mm length.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: h11: concomitant device reported.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Further it was reported that there is no plan to remove retained fragment.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Visual inspection: the 40 deg up-biting laminectomy punch 4mm width/330mm length (part # 389.41/ lot # t997998) was received at us cq.The central pivot screw that holds the assembly together was missing from the assembly.Per assembly, the pivot screw is to be permanently set via peening operation and then ground flush to prevent loosening.The peen has failed thus the device is broken.No other defects were identified with the device.The overall complaint was confirmed.Dimensional inspection: dimensional inspection was not performed due to the drawing being source controlled.The pivot screw was also not returned.Document/specification review: relevant drawings were reviewed.Conclusion: the overall complaint was confirmed for the received 40 deg up-biting laminectomy punch 4mm width/330mm length.Although no definitive root-cause can be determined its possible the device encountered unintended forces causing the peen to fail.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.H3, h4, h6: a device history record (dhr) review was conducted: part number: 389.41.Lot number: t997998.Manufacturing site: tuttlingen.Release to warehouse date: 25-sep-2013.A review of the device history records was performed for the finished device lot number, and no non-conformances were identified.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
40 DEG UP-BITING LAMINECTOMY PUNCH 4MM WIDTH/330MM LENGTH
Common Device Name
PUNCH, SURGICAL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9566099
Report Number2939274-2020-00095
Device Sequence Number3012694
Product Code LRY
UDI-Device Identifier10705034775623
UDI-Public(01)10705034775623
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
PRE-AMEND
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number389.41
Device Catalogue Number389.41
Device Lot NumberT997998
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/24/2019
Initial Date Received by Manufacturer 12/13/2019
Supplement Date Received by Manufacturer01/09/2020
01/21/2020
Initial Report FDA Received Date01/08/2020
Supplement Report FDA Received Date01/09/2020
01/22/2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK IMPLANTS PART # UNKNOWN, LOT # UNK QTY. UNK
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient Weight123